Jump to content

Recommended Posts

Hello all!  

I have been diagnosed with "Mood disorder-unspecified" as well as "moderate depression"...so, not a lot to go on.  I also suspect that I suffer from Quiet BPD, and/or some form of cyclothymia.  

I went on Lamictal to combat my anger/agitation/rage explosions, as well as SSRI-resistant depression.  I was on 25mg for 2 weeks, and immediately felt a difference.  I had energy and hope.  When situations would come up that usually would throw me into either a rage or crying fit, I was able to analyze the situation better, and the emotions would swell, and then eventually pass.  I felt a lot better, and thought that an increased dose (as ordered by my PDOC) would bring even greater results.  

I increased to 50mg yesterday, and to put it simply, I feel like total crap.  I have a headache, intense bloating and gas, I feel hungover, and suddenly have depression and zero motivation.  I feel like I took a giant step backwards.  Any hope I had of feeling better has been dashed.  I feel like I can barely handle my 4-year old son, let alone just be awake and functioning. 

 Has anyone heard of Lamictal/mood stabilizers working at a low dose?  I know that the therapeutic dose is near 100mg or so, but I can't imagine increasing it if I'm going to keep feeling like this.  Does it get better, or should I talk to my PDOC about staying at 25mg?

Thanks.  I just want to feel hope about this again.  

Link to comment
Share on other sites

The majority of people require at least 100 mg to be effective. It is normal to feel like crap after increasing your dose while titrating up. Lamictal titration is very rocky. For me, I had mood swings and severe anxiety while going up until I reached my target dose and stayed there. Then things got MUCH better.

Link to comment
Share on other sites

Ug.  I just can't imagine going through this every time.  Since the original post I've been dealing with racing thoughts, extreme anxiety, crying hysterically, and disassociation.  All while my poor son is in the other room being occupied with TV.  I just feel so hopeless right now.  SSRIs didn't touch my depression, and I was finally feeling better on 25mg.  If a higher dose will continue the relief, I would like that, but I don't know that I can deal with feeling like this every time I increase.  

Since I haven't been diagnosed as Bi-polar, I don't know that I would need such a large dose.  Maybe people who are using it for depression are helped with even a smaller dose?

How long did the increase side effects last for you until things evened out?

Edited by PenguinDishwasher
Forgot information.
Link to comment
Share on other sites

When I mentioned that the majority of people find that the effective dose is 100 mg and higher, I was talking about people with depression. For bipolar the effective dose seems to be around 200 mg more or less.

Tell yourself that this feeling like crap is temporary because it is. It does get MUCH better. For me the side effects resulting from a dose increase while titrating up lasted for about 1 week  or so. Just when things started to settle down, it was time to increase the dose again. But I made it through. You can too. And if Lamictal works for you, it will have fewer side effects than most antidepressants. You just have to get through the initial titration.

Link to comment
Share on other sites

So after all that discussion we come back to the fact that the effective dose is in the hundreds, not 25 mg or 75 mg. This is well established. Certainly some people will turn up that need more Lamictal (genetics plays a big role in metabolizing it) and then there is no problem. We have decades of data on Lamictal and its effect on the body. Just to give you a comparison the usual maintenance dose for seizures is 600 mg and some take up to 1,200 mg without problems. I find it amusing that people get into a bother about 100-200 mg.

There is therapeutic drug monitoring for Lamictal, a blood test to find the level of Lamictal in the body. There are standard level ranges specific to seizures, I don't think there are official level ranges for bipolar; but your doctor may have specific ranges in mind.

Link to comment
Share on other sites

3 hours ago, notloki said:

So after all that discussion we come back to the fact that the effective dose is in the hundreds, not 25 mg or 75 mg. This is well established. Certainly some people will turn up that need more Lamictal (genetics plays a big role in metabolizing it) and then there is no problem. We have decades of data on Lamictal and its effect on the body. Just to give you a comparison the usual maintenance dose for seizures is 600 mg and some take up to 1,200 mg without problems. I find it amusing that people get into a bother about 100-200 mg.

There is therapeutic drug monitoring for Lamictal, a blood test to find the level of Lamictal in the body. There are standard level ranges specific to seizures, I don't think there are official level ranges for bipolar; but your doctor may have specific ranges in mind.

i just went by what pdoc said , appears she was conservative 

Link to comment
Share on other sites

  • 5 weeks later...

You should really try to get to 100mg at least and park there for 2+ weeks before you really determine if it's working for you or not. But you may need to go up to 200mg. Studies in bipolar disorder showed that doses above 200mg didn't confer any additional benefit and are usually reserved for people with seizures but I've heard of Lamictal being used in psych up to 600mg so YMMV I guess.

Link to comment
Share on other sites

  • 1 month later...

I cant go higher than 75 mg on lamictal/lamotrigine. Once I tried 100 mg and my depression and anxiety skyrocket. Went back down to 75 and have been there ever since.

to answer your question - Yes. Some people find relief at lower doses. However, while 75 mg is effective for my depression, it’s completely useless for my bipolar moodswings. Pretty sure it even makes them worse.

The physical side effect you describe will proberly go away though. 

Best of luck!

 

Link to comment
Share on other sites

UPDATE:

Hey all, and thank you for all of your replies!  

I've stayed at 50mg for some time now, and was quite happy there.  I DID however have a scary episode when I forgot my pills.  I usually take them at 9:30am, but forgot.  Around 1:00pm I started feeling dizzy, nauseous, and like I was passing out.  I realized that I forgot to take my Lamictal.  I took some, and within 2 hours I felt better, but it was terrifying to think of ever coming off of this stuff, especially at a higher dose...I hope that titrating down isn't as hellacious as some say it is, especially given the reaction I had with taking it just a few hours late.  :(  I will never again doubt how quickly this drug goes in and out of your body!

In the meantime, I've been doing pretty ok, but lately I have been having break through spells of sudden mood change and extreme irritability and rage.  These are the symptoms that first made me go on the medication, so I'm sad that they are showing up again.  My doctor has advised that I titrate up as tolerated, so I think I'll cut a 25mg pill in half or in a quarter and add that in the morning. Fingers crossed! 

Link to comment
Share on other sites

 Share

×
×
  • Create New...